From hypo to hyper but still hypo symptoms.... What to check next?

Hello, this is my first post.... I hope someone can help. I've been a hypo patient for the past 18 years. Last year my symptoms started becoming heavier so it was decided to up my thyroid meds. 8 months later and I'm hyper.... So over medicated...... But.... Instead of loosing weight, being overly active etc.... I've gained weight and my energy level is at a all time low. I am 46 but a very active, physically fit woman (for my age). I've gained 20 lbs in the pAst year even though I exercise regularly (3-5 times a week) and eat "normally". (Normally means for me, watching what I eat, but also indulging in a pizza and a glass of wine on the weekend).

Anyway, I've had my blood checked for sugar, vitamin D, B12 and diabetes. My T4 is slightly high and my TSH is too low but that will soon change because I'm taking less meds. What else can I do or have checked to find out what's wrong with me? I am sooooo tired of. Being tired! And I'm exercising everyday almost and I can't loose any weight! Please..... Any advice is welcome!

20 Replies

  • Lisa, how did you decide you were overmedicated? Was that based on symptoms or the results of blood tests? If blood tests, what were the actual results?

  • Blood tests.... The t4 was 20.3 and the TSH was 0.035 (I think.... They never give me the numbers right away and then only over the phone quickly)..... I'm going back to my old level of medication but worried that my hypo symptoms will get worse. I do have a quicker heart rate now.... I've noticed it the most when running. I can normally run a 10km no problem, but now even 5km is difficult. My legs can handle the run but my breathing and heartrate get too high and I have to stop or slow down to a power walk until it's lower. Only good thing about lowering my meds is that running will get back to normal!

  • Well, it won't, actually. I've explained that below.

    Why do you think your hypo symptoms will get worse if you increase your Levo? It should be the other way round.

    A TSH of 0.035 is not proof of over-medication.

  • Hi Lisa

    I see others have responded, which is great. :) For what it's worth, with those results I doubt you were ever overmedicated. It would be good to know your FT3, as I suspect your body is not good at converting T4 (levothyroxine) to T3, the active thyroid hormone.

    Re the exercise, the reason you physically can't overdo it is because your undermedicated body will shut down in the absence of sufficient thyroid hormones. In a person with a fully working thyroid, the pituitary can tell the body to make more thyroid hormone if you do exercise. In a person with a thyroid that doesn't work, the body uses up the available thyroid hormone you put in (by taking levothyroxine) - but will run out if you then overdo it. You'll only be able to raise your stamina for exercise by slowly raising your dose at the same time as increasing the amount of exercise.

    How are your iron levels? The body finds it tough to convert T4 to T3 in the absence of sufficient ferritin.

  • My iron levels were okay.... I've got an appointment on Friday.... Going to insist on checking my T3.... I'm also taking B12 and vitamins D supplements.... Anything else I should try? Gluten free??? Or low carb? Low salt?? I've been watching my intake on carbs but not excluding them completely. I pretty much willing to try anything that might help. I've also increased my weight training because I heard building muscle would help....

  • OK, well the first thing you need to do is to get a print-out of your results - it's your legal right to have them. Just saying your FT4 was 'slightly high' is meaningless. We need to see the numbers.

    Secondly, STOP exercising. Exercising uses up your T3, and if you haven't got enough to begin with (obviously they didn't test it) then you are going to put on more weight, not lose it. Hypo weight has nothing to do with calories - neither taking them in nor putting them out. It has to do with T3. Low T3 makes you put on weight, and you won't lose it until your levels are optimal - oh, and too much T3 can make some people put on weight, too, so you need just the right amount.

    Did your doctor tell you you were over-medicated because your TSH was low? They do that. They Don't know any better. But they cannot justify it without seeing the FT3. And if the FT3 is within range, you are not over-medicated.

  • Okay, educate me.... The FT3 is the T3 reading? And how do I get that tested? My doctor said that that usually isn't done (here in Holland). What can be my argument to have it done anyway?

  • OK Yes, FT3 is your Free T3, that is to say the T3 that is available for use by your body. Total T3 also measures bound T3 and rT3, which isn't very helpful.

    I Don't know what sort of arguements work on Dutch doctors, I live in France, where there's no problem getting it tested. But I know that in the UK doctors Don't test FT3, so people get it done privately. :)

  • No I'm lowering my thorax meds.... They claim I'm too high.... But I still can not get outa bed in the morning!!!

    Stopping exercise is like saying I stop eating.... It's part of my life. I feel terrible mentally if I don't. Sure.... I can slow down, but stop.... Nope. Besides, they say exercise is good for body and mind. How can being physically fit be so bad for me?

  • Because you're hypo. And when you're hypo, the whole world is turned upside-down. None of the rules apply anymore.

    But I did explain why - you use up your T3, and low T3 makes you put on weight. ibso facto...

  • Hmmm..... Okay, reluctant, but I will get my T3 tested and see if it is at the right level.....then I'll stop exercising....

    Do you know where I can find out what the normal level for T3 is for me?

  • For you, no. Only you can know that, when you get to it. But on a blood test, there is always a range - usually in brackets after the reading. That will tell you more or less what it's supposed to be. But... most people need their FT3 right at the top of the range to feel well. We're all different, and all have different needs.

  • Doctors Don't understand T3 - it's a universal problem.

    They Don't know that some people cannot convert T4 to T3, and that lack of T3 keeps people ill.

    (There's a lot more they Don't know, but I'll go into that another time.)

    They think that if you take your T4 like a good girl - I presume that's what you mean by your 'thorax meds' - everything is going to be hunky dory. Wrong. If you can't convert that T3, you're still going to be ill.

    They think that the TSH is the most important test. Wrong. it doesn't tell you if you can't convert, if your T3 is too low, nor if you are still feeling ill.

    They think that a suppressed TSH means you're over-medicated. It doesn't necessarily.

    Doctors all over the world are Under-educated in thyroid - we can thank Big Pharma for that - and that is why fora like this one exist.

    There are many, many people who do very well on T4 only medication. But there's also a substantial minority who do not. You and I are amongst them. it's very doubtful that doctors are ever going to make us well. That is why we have to learn all we can about the subject so that we know more about our own disease than the doctors do. It's the only way to survive.

  • Pfffff....... Sounds like I'm just starting the fight..... I've got a long way to go yet..... But I am a teacher so I'm not afraid to study!!! I guess my next step is to get more information about T3 and T4 conversion to T3. Hopefully, my doctor will work with me and not against me..... To be continued!

    Thank you for my advice and educational session!


  • You're welcome. And good luck! :)

  • Lisa, if FT4 20 is within range you are not overmedicated despite low TSH. If FT4 is over range then lower your dose slightly 12.5mcg-25mcg.

  • Yes... That is the plan.... It'll take a while til it is at the right level though....

  • Sorry spelling check messes me up going from Dutch to English! Please accept my apologies....😅

  • I found that taking too high a dose of Levo also made me gain weight and have no energy. When on 150mcg my T4 was above top of range in blood test. Felt dreadful. Reduced Levo to 125mcg....taken nearly 6 months to very slowly feel better.

  • You could be feeling the effects of perimenopause.

You may also like...